Posted on behalf of new user Karen - Jo, Facilitator
Aqueous cream...NO..NO!...ok for mild reactions when all you need is a bit of moisturising, but it's proved not too work for red, itchy and sore skin. Heres a really good article which tells it how it is... http://mosaiclife.co.uk/news/aqueous-cream-is-not-effective-for-radiatio... ...aqueous cream is such an old fashioned way of treating skin problems of chemo or radiotherapy....come on folks let's move on with improved medical knowledge...right off the soap box now K x
I had my rads (20 of them) at The Western in Edinburgh and their advice is not to use anything until therapy is complete. I never used any cream until they gave me the aqueous cream on the last day and I have had very little reaction in my skin - a little rough and itchy now but during the treatment - nothing.
Kirsty, I drove myself there each day - roughly 30min drive there and back and I felt absolutely fine, in fact I quite liked having something constructive to do during that time. I must say though, I was really tired in the week following completion of treatment - bit better this week.
I have been lucky in that my employer has been very supportive and so I have not had to work since this whole whirlwind of BC began in August
I hope all goes well for you
Update - we all get different advice dont we ? Found one hospital, Royal Free that said Aloe Vera was OK to use , or the good old Aqueous Cream, but last week my hospital said NO to anything other than the Aqueous - seems this is because they are unsure what ingredients might be in any other product. even 99% Aloe Vera might have something else added. I think this is extreme caution on part of the radiologists. But I've decided to go with the advice here, partly cos I sunburn easily , being fair skinned adn if I have trouble at least I've followed their advice - Wimp i am !!
Had bought H & B Aloe vera gel though , and it is great for the hands, so another plus. another discovery.
Getting nervous about first treatment, will I feel OK immediately after ? planning to go on my own - good shops near Onc Centre I havent been to before, retail therapy for sure ! Have become a bit reclusive and house bound this summer, will be free once I feel brain has recovered from chemo to drive again. This week I think, looking forward to independence again - What an eye opener this has been, being stuck at home must be so debilitating for people with long term conditions.
I have recently finished RADS (end Sept) and have suffered with terrible burning, redness and soreness of my chest, neck and underarm. I used Aqueous Cream throughout (as advised) I also bought Aloe Vera to sooth it.(which didn't help either)
I then was advised to get some Hydrortisone cream from the chemist when my skin was red and looked like prickly heat rash - and it itched like mad. Then when it started oozing and was moist and very sore and painful I was advised to to get some Flamazine (on prescription). I used Flamazine and this has worked. Its dried up the skin and made it turn a nice brown colour and already new skin in growing underneath.
I think we are all different and Aqueous cream is probably fine for most people and I agree it wouldn't be recommended if it wasn't But then for me even Aloe Vera didn't help either.
My skin held up nicely until a week after RADS finished then it got redder and more sore each day. (I usually have good skin, I go brown easily and never never burn) I was very surprised that this happened to me - but I had a 'bolus' (a wax covering) whilst having RADS and I gather this makes the treatment more intense.
What really helped me was a week in Cyprus and being able to not wear a bra and being able to let the air get to it (no sun obviously) so fresh air is good too.
I'll second that recommendation from Marli to go without a bra whenever possible during treatment, and afterwards. I found that the heat in my breast built up more inside a bra and cooled down better without. To me the effect of the rads seemed a bit like cooking a microwave meal, and it carries on cooking for a while after the "ping"! It's only now returning to normal temperature, 3 weeks after ending rads.
Hi Kirsty - as you can see most ladies have used aqueous cream and found no problems. I too used it before and during 20 rads and only had slight reddening and a feeling of sunburn. Slapped it on but did not rub it in much but covered it with a white cotton hankie to protect clothes. Although well endowed (36FF) did not wear a bra , except for special occasions , wearing only cotton vests. This prevented rubbing and breaking of skin. Hope you feel a little less confused. Good luck. Marli
I used aqueous cream before and during rads and I'm still using it 2 or 3 times a day, 3 weeks after finishing rads, to keep my skin from drying out. Had no blistering or peeling or any of that, just slight reddening like a light sunburn. Tried using aloe vera but found it wasn't as soothing when my skin felt a bit warm.
That BBC article was specific to people with eczema, which is an allergic type reaction to an irritant - perhaps not relevant to rads? Christie hospital recommended aqueous cream, and they usually know what they're doing with cancer patients.
I discovered a very interesting research paper (the trial was done in France but is in English and reported in the American Society of Clinical Oncology and elsewhere)about caring for skin during radiotherapy for those who had been operated on for breast cancer. Here is a link to the article: http://www.jcojournal.org/cgi/reprint/22/8/1447.pdf
It recommended Calendula ointment. I used this straight after radiotherapy every day and again in the evenings. You are not supposed to put anything on your skin before radiotherapy it should be clean therefore i found it best to shower in the mornings to remove the ointment. My skin got a bit red in places, but no worse than that. I have very fair skin and the breast care nurse was amazed at how well it looked at the end of the rads and asked for the details.
When I saw the doctors during the last week of rads (three weeks ago) they said that people who looked after their skin throughout had a better outcome - I was not told about this before but it would be helpful if they did. Hope this helps.
I have just come home from my planning session with a tube of Aqueous cream to use 'for two days before and during radiotherapy'. I am sure it wouldn't be given to us if it didn't help - nothing would be even cheaper! I am going to use it as advised and see how it goes.
hi I'm about to undergo rads and feel totally confused about this.
i guess till someone does a study to examine effect of aqueous cream compared to other products used BEFORE AND DURING RADIOTHERAPY , that no one will come out and say one way or the other.
They can only look to evidence from those who have used , and as we know from this site, many have used it to good effect. As to those who had bad effects - I suppose we dont know that it was the Aqueous that caused or contributed to it .
Maybe those who had no problems using Aqueous would not have had problems whatever they used.
Remain - Confused and very unsure what to do.
Me too, I slapped loads on and brought a massive pot of boots own brand,very cheap.I had just a little redness towards the end of 33 rads.
I have just come across thin on the bbc website and thought it may be of interest to ladies about to undergo rads
I am very against creams, lotions and potions but especially these very simple cheap ones that have nothing by sls, mineral oils and parabens. I used an organic pure aloe vera gel and had only a reddening of the skin during rads.
My onc told me that they recommend aqueous cream because it is cheap